Weighted Upper Edge Cover: Complexity and Approximability

  • Kaveh KhoshkhahEmail author
  • Mehdi Khosravian Ghadikolaei
  • Jérôme Monnot
  • Florian Sikora
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 11355)


Optimization problems consist of either maximizing or minimizing an objective function. Instead of looking for a maximum solution (resp. minimum solution), one can find a minimum maximal solution (resp. maximum minimal solution). Such “flipping” of the objective function was done for many classical optimization problems. For example, Minimum Vertex Cover becomes Maximum Minimal Vertex Cover, Maximum Independent Set becomes Minimum Maximal Independent Set and so on. In this paper, we propose to study the weighted version of Maximum Minimal Edge Cover called Upper Edge Cover, a problem having application in genomic sequence alignment. It is well-known that Minimum Edge Cover is polynomial-time solvable and the “flipped” version is NP-hard, but constant approximable. We show that the weighted Upper Edge Cover is much more difficult than Upper Edge Cover because it is not \(O(\frac{1}{n^{1/2-\varepsilon }})\) approximable, nor \(O(\frac{1}{\varDelta ^{1-\varepsilon }})\) in edge-weighted graphs of size n and maximum degree \(\varDelta \) respectively. Indeed, we give some hardness of approximation results for some special restricted graph classes such as bipartite graphs, split graphs and k-trees. We counter-balance these negative results by giving some positive approximation results in specific graph classes.


Maximum minimal edge cover Graph optimization problem Computational complexity Approximability 


  1. 1.
    AbouEisha, H., Hussain, S., Lozin, V., Monnot, J., Ries, B., Zamaraev, V.: A boundary property for upper domination. In: Mäkinen, V., Puglisi, S.J., Salmela, L. (eds.) IWOCA 2016. LNCS, vol. 9843, pp. 229–240. Springer, Cham (2016). Scholar
  2. 2.
    Alimonti, P., Kann, V.: Some APX-completeness results for cubic graphs. Theor. Comput. Sci. 237(1–2), 123–134 (2000)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Athanassopoulos, S., Caragiannis, I., Kaklamanis, C., Kyropoulou, M.: An improved approximation bound for spanning star forest and color saving. In: Královič, R., Niwiński, D. (eds.) MFCS 2009. LNCS, vol. 5734, pp. 90–101. Springer, Heidelberg (2009). Scholar
  4. 4.
    Bertossi, A.A.: Dominating sets for split and bipartite graphs. Inf. Process. Lett. 19(1), 37–40 (1984)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Booth, K.S., Johnson, J.H.: Dominating sets in chordal graphs. SIAM J. Comput. 11(1), 191–199 (1982)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Boria, N., Croce, F.D., Paschos, V.T.: On the max min vertex cover problem. Discrete Appl. Math. 196, 62–71 (2015)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Bourgeois, N., Croce, F.D., Escoffier, B., Paschos, V.T.: Fast algorithms for min independent dominating set. Discrete Appl. Math. 161(4–5), 558–572 (2013)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Boyaci, A., Monnot, J.: Weighted upper domination number. Electr. Notes Discrete Math. 62, 171–176 (2017)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Chakrabarty, D., Goel, G.: On the approximability of budgeted allocations and improved lower bounds for submodular welfare maximization and GAP. SIAM J. Comput. 39(6), 2189–2211 (2010)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Chang, G.J.: The weighted independent domination problem is NP-complete for chordal graphs. Discrete Appl. Math. 143(1–3), 351–352 (2004)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Chen, N., Engelberg, R., Nguyen, C.T., Raghavendra, P., Rudra, A., Singh, G.: Improved approximation algorithms for the spanning star forest problem. Algorithmica 65(3), 498–516 (2013)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Corneil, D.G., Keil, J.M.: A dynamic programming approach to the dominating set problem on \(k\)-trees. SIAM J. Algebraic Discrete Methods 8(4), 535–543 (1987)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Damaschke, P., Müller, H., Kratsch, D.: Domination in convex and chordal bipartite graphs. Inf. Process. Lett. 36(5), 231–236 (1990)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Dehne, F., Fellows, M., Fernau, H., Prieto, E., Rosamond, F.: nonblocker: parameterized algorithmics for minimum dominating set. In: Wiedermann, J., Tel, G., Pokorný, J., Bieliková, M., Štuller, J. (eds.) SOFSEM 2006. LNCS, vol. 3831, pp. 237–245. Springer, Heidelberg (2006). Scholar
  15. 15.
    Farber, M.: Independent domination in chordal graphs. Oper. Res. Lett. 4(1), 134–138 (1982)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Farber, M.: Domination, independent domination and duality in strongly chordal graphs. Discrete Appl. Math. 7, 115–130 (1984)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Garey, M.R., Johnson, D.S.: Computers and Intractability: A Guide to the Theory of NP-Completeness. W. H. Freeman & Co., New York (1979)zbMATHGoogle Scholar
  18. 18.
    He, J., Liang, H.: Improved approximation for spanning star forest in dense graphs. J. Comb. Optim. 25(2), 255–264 (2013)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Khoshkhah, K., Khosravian Ghadikolaei, M., Monnot, J., Theis, D.O.: Extended spanning star forest problems. In: Gao, X., Du, H., Han, M. (eds.) COCOA 2017. LNCS, vol. 10627, pp. 195–209. Springer, Cham (2017). Scholar
  20. 20.
    Lozin, V.V., Malyshev, D.S., Mosca, R., Zamaraev, V.: More results on weighted independent domination. Theor. Comput. Sci. 700, 63–74 (2017)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Manlove, D.F.: On the algorithmic complexity of twelve covering and independence parameters of graphs. Discrete Appl. Math. 91(1–3), 155–175 (1999)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Nguyen, C.T., Shen, J., Hou, M., Sheng, L., Miller, W., Zhang, L.: Approximating the spanning star forest problem and its application to genomic sequence alignment. SIAM J. Comput. 38(3), 946–962 (2008)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Nguyen, V.H.: The maximum weight spanning star forest problem on cactus graphs. Discrete Math. Alg. Appl. 7(2) (2015)Google Scholar
  24. 24.
    Slater, P.J.: Enclaveless sets and mk-systems. J. Res. Nat. Bur. Stand. 82(3), 197–202 (1977)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Yannakakis, M., Gavril, F.: Edge dominating sets in graphs. SIAM J. Appl. Math. 38(3), 364–372 (1980)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Zuckerman, D.: Linear degree extractors and the inapproximability of max clique and chromatic number. Theory Comput. 3(1), 103–128 (2007)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  • Kaveh Khoshkhah
    • 1
    Email author
  • Mehdi Khosravian Ghadikolaei
    • 2
  • Jérôme Monnot
    • 2
  • Florian Sikora
    • 2
  1. 1.Institute of Computer ScienceTartu UniversityTartuEstonia
  2. 2.Université Paris-Dauphine, PSL University, CNRS, LAMSADEParisFrance

Personalised recommendations